Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


FATIGUE AND FEVERS
Dec 12, 2001

Dr. Bob, I have a problem with fatigue and fevers that has been ongoing for 4 months. In Aug. I started having high fevers every day. my Doc decided to hospitalize me an ran a series of test; cmv,histo,MAC, she did blood test and spinal fluid test, all test came back neagative except MAC ( no MAC cultures would grow...) I am taking myambutol,biaxin, and zithromax.

My spleen was grossly enlarged, and i had a splenectomy Nov 30. The biopsy came back negative for lymphoma, but did have granuals on it. I am taking COLCHICINE for the granuals

Lower grade fevers (99-101) persist 1-3 times daily, as well as fatigue ( i personally attribute fatigue to having fevers for 4 months consistatnly). i try to excersise but get fatigued easily. My hemoglobin level is a little low at 12 (taking iron)

My cd-4 is 84 (highest since i got AIDS) and my viral load is undetectable.

My therapy consists of videx, kaletra, epivir.

I've not been able to work for these 3.5 months and i am resting well, eating healthy.

DR. Bob--- i would appreciate any help you can give, HOT AND TIRED

Response from Dr. Frascino

Hello Hot and Tired,

First, the good news. Your anti-HIV regimen is controlling your HIV infection; your CD4 count is at its highest point; and your viral load is non-detectable. Hopefully you will continue to tolerate this regimen and your immune system will continue to recover, i.e. your CD4 count will continue to increase.

Now, what about the fevers? The most likely cause is MAC. This can be a difficult opportunistic infection to treat. As your immune system recovers and CD4 count rises, your MAC infection may come under better control. Generally, we use either Biaxin or Zithromax plus myambutol. There are other medications that can be added (RFB, Cipro, Ofloxacillin, Amikacin, etc.) if the infection doesn't come under better control. You may need to check with an HIV-knowledgeable infectious disease specialist. Also, note that depending on what new drugs you may need, you may need to adjust the dose of other medications that your are currently taking.

Regarding your enlarged spleen, I'm not entirely sure what the cause actually turned out to be. The fact that you are taking colchicine would lead me to believe you had a condition called amyloidosis. Colchicine is also useful for a condition called Familial Mediterranean Fever. You may need to check with your HIV specialist to confirm which condition you actually have.

As for your fatigue, this is most likely mulitfactorial. In other words, it's most likely related to several underlying conditions, all contributing to your feeling exhausted. You don't mention if you are a man or a woman, but if your hemoglobin is 12 and you are a guy, you are anemic. Normal ranges are 14-18 for guys and 12-16 for gals. You are on iron supplements, so I'm assuming your physician checked your iron stores and is treating some degree of iron deficiency. Other potential causes for the anemia could include your MAC, other opportunistic infections, and even HIV itself. If your MAC therapy has been optimized and your hemoglobin remains consistently below the normal range, a therapeutic trial of Procrit should be considered. But before considering this you should tend to other potential causes for your fatigue, such as opportunistic infections (by the way, you should be on PCP prophylaxis with CD4 counts under 200), low testosterone levels (if you are male), etc. I should point out that Procrit might have a sub optimal effect in correcting anemia related to severe MAC infection. However, in your case, the anemia may well be caused by several factors, some of which may respond nicely to Procrit therapy.

Continue to rest, eat well, and exercise in moderation as tolerated. Also, as you focus on your problems - fever (MAC) and fatigue (anemia, HIV, etc.) - continue to remember the good news that your HIV is controlled and your CD4 count is on the upswing. Perhaps most importantly, have a wonderful Holiday.

Dr. Bob


Previous
Dr. Bob...No one else wants to answer this!!
Next
fatigue and pain in middle of night

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement